Does abilify cause you to gain weight?
If you’re like most people, you’ve probably heard one or two things about Abilify – an antipsychotic medication commonly used to treat schizophrenia and bipolar disorder. One thing is for sure: it’s not something you’d want to take just because it sounds cool.
Abilify can have a range of undesirable side effects, including dry mouth, constipation, blurred vision … oh yeah, and weight gain! It’s no secret that this drug has been linked to some pretty significant pounds-packed-on in some patients.
So what gives? Why does Abilify cause weight gain? Is there anything you can do about it if you’re prescribed the medication?
The Skinny on Antipsychotics
First off (and we don’t mean your waistline here), let’s talk about why drugs like Abilify are often associated with weight gain. Antipsychotics work by altering the levels of certain brain chemicals such as dopamine and serotonin. This alteration is important in treating things like schizophrenia since these chemicals play a role in regulating mood and behavior.
But guess what else plays a role in regulating some crucial bodily functions? Yup, ghrelin (a.k.a. ‘the hunger hormone’) which increases appetite like nobody’s business, as well as leptin (a.k.a the ‘fullness hormone’), which helps regulate energy balance by signaling when we’re full & should stop eating (aka our better judgement but who needs that).
Antipsychotic medications have been known for several years now t(here goes all hopes from those looking for magic pills)o increase appetite levels so much so they even affect healthy individuals taking them without any previous symptoms . So while these medications might be successfully getting chemical processes going again inside our brains (yay science), they can also royally mess up other systems at work within us , making you more likely to over indulge on your favourite snacks and meals.
While some antipsychotics cause less appetite increase than others, all of them have been associated with weight gain risks depending on the individual taking it.
The Skinny On Abilify…or Not
Alright (put down that bag of chips) let’s get straight to the point: Does Abilify cause you to gain weight?
The answer can be a little complicated because it actually depends on who you are (cue awkward silence). No surprise there right? But here goes anyways:
For Some People, Weight Gain Can Happen
Antipsychotic drugs like Abilify have been linked time and again in many studies – yep ALL THE STUDIES as having an increased risk factor for overweight individuals/certain diagnoses (abdominal/body fat distribution ).
This means if you’re already prone to putting on extra pounds or suffering from conditions such as insulin resistance/obesity/high cholestrol then this drug may not work well in your favor (sorry but we had to break it kindly) .
Everyone’s body is different so even without any pre-existing factors mentioned above, abilify will still affect people differently. So just how much weight you could potentially gain while taking this medication isn’t set in stone either.
Nevertheless, when medical professionals are prescribing antipsychotics(some kind soul hands us tissues)these days its almost guaranteed they would read out loud possible outcomes/risks which patients might come across while using whatever medication has been prescribed . They may also suggest lifestyle changes or adding/mixing up other kinds of treatments dependent on one’s case history in order keep things manageable without affecting treatment outcome/safety(good doctors won’t hang ya out dry)
So yes..in summary…Abilify can lead some people into carrying around more fad bags with themselves.
For Others Though (Whoop Whoop)the Answer Is No
It has been observed that weight gain problem is not exactly uniform across all antipsychotics users nor it is seen to be a present feature in case on Abilify, so if you’re worried about packing on some pounds specifically for your case history when taking this particular medication, it’s at least reassuring to know there are those among us who didn’t experience such an issue.
Furthermore as mentioned before(we won’t judge – we start forgetting what we read after scrolling too much too)responding differently and varying degrees of drug effects associated with tolerance can come into play here. Some people have more efficient metabolisms able to break down the excess food calories while others don’t need as many nutrients depending on their activity levels or body type .
Weirdly enough – throwing another theory out here- but perhaps if one still has overall healthy eating and exercise habits around the time they begin treatment, being physically active could help balance things a bit by creating energy expenditure pathways within individual’s metabolism, thereby reducing chances of developing lifestyle risk diseases.(best case scenario fingers crossed)
So What Can You Do About It?
Now that you’ve got both perspectives under your belt for how abilify can affect different individuals (yay primary research!), let’s talk about whether there’s anything you can do to prevent weight gain from happening:
Again and again(like its nobody’s business) practicing physical activity /cardio exercises alongside keeping up good nutritional practices might seem like no-brainers but hey..sometimes talking through common sense ideas helps stir motivation within us . Outlining attainable milestones/goals also seems like an ideal approach so consult with medical professionals well versed in health/fitness recommendations . They’ll be happy to oblige!
Meds Switches & Consultations
If Abilify or any other antipsychotic continues to cause unwanted side effects or is building towards a change in metabolic rate/tolerance levels causing weight gain, it’s important to speak with your prescribing doctor right away. They may consider different meds that suits the individual better based on their medication history and diagnosis progress .
Therapy for Both Mind & Body
If you’re struggling through Abilify and notice weight gain..the negativity surrounding the issue can compound another layer of stress where one continuously seeks comfort in food intake. In such cases Cognitive Behavioral therapy sessions involving psychologist along with physical therapists/dieticians becomes all more necessary inorder to treat mental health symptoms alongside any physiological problems not just limited to patient’s issues but also cognitive non-response/psychological effectment as well.(take care of both mind and body)
So what have we learned? Well (drumroll please)…
Abilify has been known to cause some individuals an increase in appetite leading them into unpleasant territory potentially gaining several pounds while taking this medication especially when there are conditions at play which reinforces such factors.
Ultimately though, each person reacts differently so it might be worth giving Abilify a chance if no other antipsychotics seem suitable for treatment course of action advised(might sound like Russian roulette here but hey manageable risks). And never forget making lifestyle changes including exercising regularly eating well-balanced meals without over indulgence will always lead anyone down path towards healthiness As they say healthy state-of-mind requires a healthy soul-and-body-in-motion 😉